Alert archive / Minnesota / Red Flag Warnings in 2015
Red Flag Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this red flag warning at Apr 17, 2015, 6:48 AM CDT for Koochiching County, Saint Louis County, Minnesota. It took effect at Apr 17, 2015, 12:00 PM CDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2015, 6:48 AM CDT (11:48 UTC)
- In effect from
- Apr 17, 2015, 12:00 PM CDT
- Expired
- Apr 17, 2015, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Duluth, MN
Counties Koochiching County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 138 km from the middle of the area, began a volume at 11:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
971 WWUS83 KDLH 171148 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 648 AM CDT FRI APR 17 2015 ...VERY DRY AND BREEZY TODAY... MNZ010-011-172000- /O.NEW.KDLH.FW.W.0004.150417T1700Z-150418T0100Z/ KOOCHICHING-NORTHERN ST. LOUIS- 648 AM CDT FRI APR 17 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR KOOCHICHING AND NORTHERN SAINT LOUIS COUNTIES... THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED FLAG WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010...011. THIS INCLUDES THE AREAS OF INTERNATIONAL FALLS...ORR...AND ELY. * WINDS...WEST 10 TO 15 MPH WITH GUSTS TO 30 MPH. * RELATIVE HUMIDITY...AS LOW AS 15 PERCENT. * TEMPERATURES...65 TO 70. * IMPACTS...FOR INFORMATION ON BURN RESTRICTIONS...VISIT THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT WWW.DNR.STATE.MN.US/FORESTRY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ GRANING
2 follow-up statements
578 WWUS83 KDLH 172006 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 306 PM CDT FRI APR 17 2015 ...VERY DRY AND BREEZY INTO EARLY EVENING... MNZ010-011-180100- /O.CON.KDLH.FW.W.0004.000000T0000Z-150418T0100Z/ KOOCHICHING-NORTHERN ST. LOUIS- 306 PM CDT FRI APR 17 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR KOOCHICHING AND NORTHERN SAINT LOUIS COUNTIES... * AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 010 AND 011. * WINDS...WEST WINDS 12 TO 19 MPH WILL SWITCH TO NORTHWEST BETWEEN 5 PM AND 7 PM...THEN DIMINISH LATER THIS EVENING. GUSTS TO 30 MPH WILL BE POSSIBLE. * RELATIVE HUMIDITY...15 TO 20 PERCENT. * TEMPERATURES...65 TO 70 DECREASING TO THE MID FIFTIES BY 8 PM. * IMPACTS...FOR INFORMATION ON BURN RESTRICTIONS...VISIT THE MINNESOTA DEPARTMENT OF NATURAL RESOURCES AT WWW.DNR.STATE.MN.US/FORESTRY PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR SHORTLY. THE COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ MELDE
754 WWUS83 KDLH 180114 RFWDLH URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DULUTH MN 814 PM CDT FRI APR 17 2015 MNZ010-011-180215- /O.EXP.KDLH.FW.W.0004.000000T0000Z-150418T0100Z/ KOOCHICHING-NORTHERN ST. LOUIS- 814 PM CDT FRI APR 17 2015 ...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR KOOCHICHING AND NORTHERN SAINT LOUIS COUNTIES... CONDITIONS HAVE BEGUN TO IMPROVE...WITH TEMPERATURES FALLING INTO THE UPPER 50S BEHIND A COLD FRONT WITH RELATIVE HUMIDITY VALUES INCREASING TO AROUND 25 PERCENT. WINDS HAVE ALSO DIMINISHED WITH GUSTS NOW LESS THAN 25 MPH. WHILE THESE ARE STILL CRITICAL FIRE WEATHER CONDITIONS...THIS TREND OF INCREASING RELATIVE HUMIDITIES...COOLING TEMPERATURES AND WEAKENING WINDS IS EXPECTED TO CAUSE SIGNIFICANT IMPROVEMENTS THROUGH THE REST OF THE EVENING. AS A RESULT...THE RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE. $$ LE
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at Apr 17, 6:30 AM CDT, 18 minutes earlier.
Area forecast discussion, Apr 17, 6:30 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 630 AM CDT FRI APR 17 2015 .UPDATE... ISSUED AT 630 AM CDT FRI APR 17 2015 UPDATED FOR THE NEW 12Z AVIATION DISCUSSION BELOW. && .SHORT TERM...(TODAY THROUGH SATURDAY) ISSUED AT 353 AM CDT FRI APR 17 2015 SHORT TERM FOCUS ON WARM TEMPERATURES PUSHING THE LOWER 70S...AND EXTREMELY DRY AIR ONCE AGAIN TAKING HOLD ON THE NORTHLAND TODAY. NEAR-CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON ACROSS THE MINNESOTA BORDERLAND/ARROWHEAD REGION. HAVE LOWERED DEW POINTS/RH VALUES TODAY IN LINE WITH MIX DOWN VALUES FROM THE NAM12. LATEST NAM BUFR SOUNDINGS SHOW MIXING HEIGHTS LATE THIS AFTERNOON (22Z) RANGE FROM 9000 FT AT KINL...7000 FT AT KHIB...AND AROUND 6000 FT AT KBRD/KHYR. THE DEEP MIXING THIS AFTERNOON WILL ALLOW FOR VERY DRY ALOFT TO REACH THE SURFACE...PRODUCING RH VALUES ON THE ORDER OF 15 TO 20%. SOME LOCATIONS ACROSS NE MINNESOTA WILL HAVE THE POTENTIAL TO SEE RH FALL INTO THE LOW TEENS TODAY. THERE WILL BE A GRADIENT IN WIND STRENGTH TODAY FROM NORTH TO SOUTH DUE TO A SHORT WAVE TRACKING OVER ONTARIO. THE CLOSE PROXIMITY OF THE COLD FRONT IN ONTARIO...WILL PRODUCE GREATER INSTABILITY AND HIGHER WIND GUSTS TO 30 KT ALONG THE INTERNATIONAL BORDER THIS AFTRN. WINDS WILL DECREASE TO THE SOUTH WITH THE RELAXING PRESSURE GRADIENT. WINDS OVER CENTRAL MN INTO NRN WIS WILL REMAIN GENERALLY LESS THAN 10 KT...WITH A FEW GUSTS TO 15 KT IN THE LATE AFTRN. HIGH PRESSURE SETTLES OVER LAKE SUPERIOR OVERNIGHT...ANCHORING THE DRY AIR IN PLACE THROUGH SATURDAY. THE EXCEPTION WILL BE NEAR LAKE SUPERIOR WHERE GUSTY NORTHEAST WINDS WILL DEVELOP...KEEPING CONDITIONS COOLER NEAR LAKE SUPERIOR. WINDS INLAND ON SATURDAY WILL BE GENERALLY EAST-SOUTHEAST 10 TO 15 KT. .LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY) ISSUED AT 353 AM CDT FRI APR 17 2015 SATURDAY NIGHT THROUGH SUNDAY NIGHT...THE NORTHLAND IS POISED TO HAVE A VERY WET LATTER HALF TO THE WEEKEND. BY SATURDAY EVENING...HIGH PRESSURE WILL BE LOCATED NE OF THE GREAT LAKES. THERE WILL BE AN AREA OF LOW PRESSURE SYSTEM IN MANITOBA...ANOTHER LOW IN EASTERN SOUTH DAKOTA...AND ANOTHER LOW IN THE SOUTHERN PLAINS. THE MANITOBA WILL BE DEEPENING AS AN UPPER LOW DIGS TO THE SE OVER SOUTH CENTRAL CANADA. THE SOUTHERN PLAINS LOW WILL BE ASSOCIATED WITH A WEAK CUT OFF LOW OVER THE SOUTHERN/CENTRAL PLAINS. THESE LOWS WILL ALL GRADUALLY CONVERGE OVER THE NORTHERN GREAT LAKES AND ONTARIO REGION. THE LOW PRESSURE WILL BRING A SURGE OF MOISTURE INTO THE NORTHLAND. THE PRECIPITABLE WATER VALUE WILL INCREASE TO AROUND 1 INCH. THIS LOW PRESSURE WILL LIKELY BRING WIDESPREAD RAINFALL OF AT LEAST 0.50" TO THE NORTHLAND. SOME AREAS COULD GET AROUND 1.00". THE RAINFALL WILL BE WELCOME RELIEF TO THE DROUGHT CONDITIONS. THE HEAVIER RAINS WILL GRADUALLY EXIT THE NORTHLAND LATE SUNDAY AND EARLY MONDAY. MONDAY THROUGH TUESDAY...A LARGE AND DEEP UPPER LEVEL WILL SETTLE OVER THE LAKE SUPERIOR REGION BY MONDAY. THIS WILL PROVIDE THE NORTHLAND WITH A COUPLE DAY OF COOL AND CLOUDY WEATHER WITH BREEZY WNW TO NW FLOW. THE GFS/ECMWF ARE INDICATING THE 850 HPA TEMPERATURES WILL BE ABOUT -5 TO -10 DEGREES CELSIUS DURING THIS TIME. SURFACE TEMPERATURES WILL LIKELY BE ABOUT 10 DEGREES BELOW NORMAL. THERE WILL BE PERIODS OF RAIN AND LIGHT SNOW SHOWERS. NOT CONFIDENT OF ADDING ANY SNOW ACCUMULATION AT THIS POINT. WEDNESDAY THROUGH THURSDAY...SURFACE HIGH PRESSURE WILL BUILD INTO THE REGION AND BEGIN TO DRY OUT THE NORTHLAND. THERE COULD BE LINGERING RAIN AND SNOW SHOWERS OVER THE ARROWHEAD AND NW WISCONSIN WEDNESDAY. TEMPERATURES WILL STILL BE NEARLY 10 DEGREES BELOW NORMAL. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 630 AM CDT FRI APR 17 2015 THE VFR CONDITIONS ACROSS NE MINNESOTA AND NW WISCONSIN WILL CONTINUE THROUGH TONIGHT. THERE IS MORNING FOG NEAR KBRD...BUT THAT SHOULD BURN OFF WITHIN A COUPLE HOURS AFTER SUNRISE THIS MORNING. THERE WILL BE INCREASING WESTERLY WINDS THIS AFTERNOON AS A COLD FRONT IN MANITOBA AND ONTARIO APPROACHES NORTHERN MINNESOTA DURING THE LATE AFTERNOON. THE WINDS WILL BE STRONGEST AT KINL...WHICH COULD SEE GUSTS TO AROUND 30 KNOTS. THE WINDS WILL QUICKLY WEAKEN AND BECOME NORTHERLY AFTER SUNSET AND AS THE COLD FRONT MOVES THROUGH THE REGION. LIGHT NE TO EASTERLY WINDS WILL DEVELOP LATER TONIGHT. && .PRELIMINARY POINT TEMPS/POPS... DLH 71 35 51 39 / 0 0 0 70 INL 69 31 62 39 / 0 0 0 80 BRD 71 40 65 45 / 0 0 20 80 HYR 71 37 65 44 / 0 0 10 70 ASX 72 35 53 40 / 0 0 0 60 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
Hazardous weather outlook, Apr 17, 4:20 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 420 AM CDT FRI APR 17 2015 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-180930- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 420 AM CDT FRI APR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF GUSTY WINDS AND VERY DRY AIR WILL CREATE CRITICAL OR NEAR-CRITICAL FIRE WEATHER CONDITIONS ACROSS THE BORDERLAND OF NORTHERN MINNESOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-180930- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 420 AM CDT FRI APR 17 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY GUSTY NORTHEAST SATURDAY WILL RESULT IN BUILDING WAVES AND HAZARDOUS CONDITIONS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY MAY BE NEEDED FOR PORTIONS OF WESTERN LAKE SUPERIOR SATURDAY AND SATURDAY NIGHT. GRANING MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Nearby
Red Flag Warnings in Minnesota, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.